A fib

March 27, 2007

I promise this isn’t a lie. “A-fib” is docto-hospito-speak for “atrial fibrillation.” This is a condition in which the atria (the smaller, upper chambers of the heart) don’t contract in sync with the ventricles. Instead of firing in a smooth, choreographed sequence, in a-fib the atria trigger in a seemingly random, disorganized pattern. The result is decreased blood-moving efficiency. And because blood tends to “pool” in the atria, there is a risk of blood clot formation.

A-fib, it turns out, is a relatively common side-effect of open-heart surgery. A couple of days after my surgery one of my nurses came in to inform me that I was currently in a-fib. How did she know? During my hospital stay I was attached via chest electrodes to a small transmitter, which I lugged around with me like a cell phone from 1985. This transmitter fed heart rhythm signals to a centralized monitor in the nurses’ station. I was wirelessly beaming my EKG out to the world (or at least to the ward) every moment of the day.

I had two episodes of a-fib while in the hospital. Both were treated with IV amiodarone, which is a powerful and mysterious drug used to relax and regulate the heartbeat. In both cases the amiodarone did its job, shunting me back into “sinus” (normal) rhythm after a short while. The oddest thing was that I didn’t feel any different during either episode. My doctors inform me that most people notice when they’re in a-fib, because your heart and heartbeat feel different. Maybe I’m acclimated to odd, random palpitations (I get them occasionally), or maybe I was just distracted at the time.

Since I’ve been home, I’ve been taking amiodarone in tablet form. By the time I’m done I’ll have taken the drug for six weeks, halving the dosage every two weeks. Although I’m grateful such a powerful and useful medication exists, I’m looking forward to being done with it, primarily because I’ve experienced a couple of minor but annoying side-effects: 1) My sense of taste is slightly tweaked. I’m especially sensitive to sweet, which makes my normal habit of consuming large quantities of Debbie’s baked goodies somewhat problematic. 2) I’m salivating. A lot. All the time. Ick.

Amiodarone also contains a lot of iodine, which in some cases can wreak havoc with the proper functioning of the thyroid gland. After telling me this in the hospital, my cardiologist looked concerned for a moment, paused, and then added brightly, “But since you don’t have a thyroid gland, you’ve got nothing to worry about!” (For those who don’t know, I was diagnosed with thyroid cancer a few years ago. I had my thyroid removed, was treated briefly with radioactive iodine to kill any remaining malignant thyroid cells, and have been fine since.)

My cardiologist has a twisted sense of humor.

Advertisements

One Response to “A fib”

  1. Steve Rathmann Says:

    Those wacky cardiologists. Always finding the silver lining…


Comments are closed.

%d bloggers like this: